Is there a concern with long-term use of an inhaled steroid?
My daughter's asthma has been active the past month. She started on Pulmicort last week and it seems to be helping. Her doctor mentioned this might be a long-term medicine. Is there a concern with long-term use of an inhaled steroid?
Yes and no... There are side effects from taking Pulmicort long term. The most notable is slightly slowed height growth. (It is not known whether the slower growth means shorter height in the long run.) But kids who do not take medicine can have side effects from the ongoing lung inflammation of asthma, especially if they have symptoms more than twice a week or night symptoms more than twice a month.
The NAEPP (National Asthma Education and Prevention Program) has well-researched guidelines for asthma treatments. Singulair is one good choice. So are Intal, Tilade, Pulmicort, Flonase, and Advair. As a rule, the inhaled steroids are much gentler than the oral versions.
The information on this Web site is designed for educational purposes only. It is not intended to be a substitute for informed medical advice or care. You should not use this information to diagnose or treat any health problems or illnesses without consulting your pediatrician or family doctor. Please consult a doctor with any questions or concerns you might have regarding your or your child's condition.